Turner White CommunicationsAbout TWCSubscribeContact TWCHomeSearch
Hospital PhysicianJCOMSMPBRMsCart
Current Contents
Past Issue Archives
Interactive:
Self-Assessment Questions
Review of
Clinical Signs
Clinical Review
Quiz
Pediatric Rounds
Resident Grand Rounds
Article Archives
Case Reports
Clinical Practice
Exams
Pediatric Rounds
Resident Grand Rounds
Review of
Clinical Signs

Guide to Reading
Hospital Physician
Editorial Board
Information for Authors

Reprints, Permissions, & Copyright
Site Map
Self-Assessment Questions

Nephrology


Answer 2
  1. Indinavir-associated crystal-induced renal failure. Indinavir, a protease inhibitor, is commonly used to treat HIV infection. This drug causes crystal formation within the renal tubules when urine pH is above 3.5. Crystallization in the urine may lead to intrarenal crystal deposition and renal insufficiency. Asymptomatic crystalluria is sometimes noted in the absence of other clinical or laboratory signs of renal disease. Renal calculi manifested by flank pain and hematuria and more rarely obstructive uropathy from stone-related obstruction may occur during indinavir therapy. Acute tubular necrosis has not been described as a complication. Allergic interstitial nephritis is not supported by the clinical presentation or the presence of crystals in the urine.

Click here to return to the questions

 

Hospital Physician     JCOM     Seminars in Medical Practice
Hospital Physician Board Review Manuals
About TWC    Subscribe    Contact TWC    Home    Search   Site Map

Copyright © 2009, Turner White Communications
Updated 1/04/08 • kkj